Scripps Mercy Hospital san diego, CA, United States
Alex Prevallet, DO1, Rohit Khanna, DO1, Inderpreet Bhatti, DO1, Julio Guitierrez, MD2, Fei Bao, MD3 1Scripps Mercy Hospital, San Diego, CA; 2Scripps Clinic, La Jolla, CA; 3Scripps Green Hospital, San Diego, CA
Introduction: Statins, first introduced in 1987 as a revolutionary cholesterol lowering agent, are known for possibly causing mild elevations in alanine aminotransferase (ALT). Despite this, clinically relevant drug-induced liver injury (DILI) is a rare phenomenon. While their cardioprotection is exerted multimodally, most notably through HMG-CoA reductase inhibition, less is known about their effect on the immune system. We present a rare case of statin induced autoimmune hepatitis (AIH).
Case Description/Methods: This is a 71-year-old female with type 2 diabetes mellitus, hypertension, hypothyroidism, and hyperlipidemia was admitted for transaminitis, 6-8 weeks of right-sided abdominal discomfort, lethargy, and dark urine. One week prior to her onset of symptoms she was initiated on atorvastatin, which she discontinued after 2 weeks due to its correlation with her symptoms. Her initial labs were alkaline phosphatase 255, AST 873, ALT 672 and direct bilirubin 1.5. Cross-sectional imaging and ultrasound was negative liver or biliary findings. Serologic workup showed positive ANA, ANCA 1:10240, ASMA 1:320 and an elevated IgG to 2,320. AMA, MPO, viral hepatitis, and HIV were all negative. Liver biopsy demonstrated active portal and lobular hepatitis with abundant plasma cells and marked interface activity with lobular perivenular accentuation, confirming the diagnosis of atorvastatin induced liver injury. She has shown marked improvement in her LFTs and symptoms with budesonide and mycophenolate mofetil.
Discussion: Statins are considered safe medications but can on occasion cause rhabdomyolysis and rarely severe hepatotoxicity. Literature review reports the risk of severe statin induced hepatotoxicity at ~0.001% While it is difficult to deduce the difference between drug induced AIH and DILI histologically, portal neutrophil infiltration favors DILI while portal and intra-acinar plasma cell infiltration favor drug induced AIH, consistent with our patient’s presentation. Presently, the mechanism of injury is unknown, but it is believed that reactive metabolites from hepatic metabolism and drug clearance will binding to intracellular proteins that are subsequently recognized as antigenic by the immune system. Since literature dating back the 1950s, there have only been 16 other cases of statin induced AIH. Given how ubiquitous statins are prescribed by physicians, more data is needed to understand the mechanism of injury to prevent severe hepatotoxic complications in the future.
Disclosures: Alex Prevallet indicated no relevant financial relationships. Rohit Khanna indicated no relevant financial relationships. Inderpreet Bhatti indicated no relevant financial relationships. Julio Guitierrez indicated no relevant financial relationships. Fei Bao indicated no relevant financial relationships.
Alex Prevallet, DO1, Rohit Khanna, DO1, Inderpreet Bhatti, DO1, Julio Guitierrez, MD2, Fei Bao, MD3. P0806 - A Rare Case of Statin-Induced Autoimmune Hepatitis, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.